Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 34, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 2, 1997, 2:01 AM CDT for Portage County, Shawano County, Waupaca County, Wisconsin. It was in force for 74 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 2:01 AM CDT (07:01 UTC)
- Expired
- Jul 2, 1997, 3:15 AM CDT
- In force
- 74 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
Counties Portage County, WI, Shawano County, WI, Waupaca County, WI
The radar
The Green Bay radar (KGRB), 77 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:05 AM CDT | Thunderstorm Wind | Rosholt, WI | |
| Jul 2, 2:15 AM CDT | Thunderstorm Wind | Stevens Pt, WI | |
| Jul 2, 2:15 AM CDT | Thunderstorm Wind | Wittenberg, WI | |
| Jul 2, 2:30 AM CDT | Thunderstorm Wind | Tigerton, WI | |
| Jul 2, 2:40 AM CDT | Thunderstorm Wind | Marion, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 10:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 020702 RRA SVRGRB WIC097-115-135-020815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 201 AM CDT WED JUL 2 1997 * SEVERE THUNDERSTORM WARNING FOR PORTAGE COUNTY - CENTRAL WISCONSIN SHAWANO COUNTY - NORTHEASTERN WISCONSIN NORTHERN WAUPACA COUNTY - NORTHEASTERN WISCONSIN * UNTIL 315 AM CDT * SOME LOCATIONS AFFECTED WITTENBERG ROSHOLT TIGERTON BIG FALLS * AT 200 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS EAST OF MOSINEE TO NORTH OF STEVENS POINT. THE STORMS WERE MOVING EAST AT 35 MPH. * THE STORMS WILL BE FROM WITTENBERG TO NORTHLAND BY 230 AM. THIS IS A DANGEROUS STORM COMPLEX WITH WIND GUSTS OVER 65 MPH AND LARGE HAIL. MOVE TO A STURDY SHELTER. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION. JKL/JS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:00 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 1, 8:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 755 PM CDT TUE JUL 1 1997 THUS FAR...CAP ACRS IA HAS REMAINED STG ENOUGH TO INHIBIT DEEP CONVECTION S OF THE MN BORDER. COMPLEX OF TSTMS N OF THE CAP ACRS CEN MN HAS INTENSIFIED AND APPEARS TO BE PRODUCING WIDESPREAD SVR WX. 21Z RUC SHOWED THE STRONGEST TSTMS NEAR THE NOSE OF >30 KT LLJ. RUC PROGS THIS JET TO SHIFT SLOWLY EAST THIS EVENING...WITH NOSE OF JET ENTERING NW WI ARND 06Z. ALTHOUGH THE AIR OVER WI IS NOT AS UNSTABLE AS TO THE WEST...GIVEN THE STRENGTH OF THE DYNAMICS...STORMS SHOULD REMAIN SVR AS THEY MOVE INTO WI. CURRENT MVMT OF THESE TSTMS WOULD BRING THEM INTO THE NW PART OF MY FCST AREA ARND 05Z. TSTMS THAT STARTED TO DEVELOP OVER SE MN APPEAR TO BE INHIBITED BY BY CAP. THIS WILL LIKELY DELAY THE ONSET OF TSTMS IN THE S/SW PART OF MY FCST AREA UNTIL AFT 05Z. JS
In the hours before
Local storm report, Jul 2, 12:30 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1230 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1226 AM SPENCER WI 1.75 INCH HAIL
07/02/97 MARATHON
PLHLocal storm report, Jul 2, 12:40 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 AM BAKERVILLE WI 60 MPH WIND GUST
07/02/97 WOOD
1237 AM SPENCER WI 90 MPH WIND GUST
07/02/97 MARATHON
PLHLocal storm report, Jul 2, 12:41 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 AM BAKERVILLE WI 60 MPH WIND GUST
07/02/97 WOOD
1237 AM SPENCER WI 90 MPH WIND GUST
07/02/97 MARATHON
PLHLocal storm report, Jul 2, 12:45 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 AM 1 S UNITY WI 1.75 INCH HAIL
07/02/97 MARATHON
PLHLocal storm report, Jul 2, 1:04 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
104 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM MARSHFIELD WI 60 MPH WIND GUST
07/02/97 WOOD
1255 AM SPENCER WI WIND DAMAGE
07/02/97 MARATHON TREES/POWER LINES DOWN
0100 AM STRATFORD WI .75 INCH HAIL
07/02/97 MARATHON
PLHLocal storm report, Jul 2, 1:58 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
158 AM CDT WED JUL 2 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM JUNCTION CITY WI .75 INCH HAIL
07/02/97 PORTAGE
0155 AM BEVENT WI 1.75 INCH HAIL
07/02/97 MARATHON
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 11:32 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 63 min |
| Jul 2, 12:20 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 65 min |
| Jul 2, 12:31 AM CDT | Tornado Warning | GRB | Marathon, Wood | 44 min |
| Jul 2, 12:35 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 80 min |
| Jul 2, 12:57 AM CDT | Severe Thunderstorm Warning | GRB | Portage | 63 min |
| Jul 2, 1:41 AM CDT | Severe Thunderstorm Warning | GRB | Wood | 64 min |
| Jul 2, 1:48 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 72 min |
| Jul 2, 4:04 AM CDT | Severe Thunderstorm Warning | GRB | Waupaca | 61 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.